38 YOWF with Hashimoto's - she has subtotal thyroidectomy (elective) about 4 years ago and takes unithroid daily (85mcg).She has had bouts of Uticaria and Angioedema and I am relating this to the Hashimoto's.In addition she gets episodes of sever stomach pains with vomiting. I am suspicious that this too is related to the Hashimoto's but I do not see much discussion of the stomach complaints in the places I have been looking on line etc.Her GI workup is unremarkable.My thought is that the stomach pain is caused by an acute autoimune inflamation of the GI tract.With any of this she generally snapps out of this with Benedryl and or Prednesone (if she gets the later is it usually IV in the ER and followed by a Medrole Dosepack).In consultation with her allergist she is taking Claratin and Zantac prophyllactically in an attempt to kep these episodes to a minimum and for the most part this has worked fairly well in that she has not had any major episodes of Hives or Angioedema.Regardless, I have the following questions if you are inclined.
1. Is there a known connection between the stomach episodes as described and Hashimotos. If so can you point me to some literature on this.
2. Is the presence of these episodes suggestive of deficiency of thyroid and should we consider that she might need greater supplimentation.
3. Are there tests that I can suggest while in the throws of one of these episodes that might support my contention (thyroid antibody perhaps).
4. Do you feel that thyroid antibody is something that should be considered routinely on a patient of this type.
Dr. Steven Rosenzweig, Middle Village, NY
-I am unaware of any connection between such stomach complaints and Hashimoto's thyroiditis. It is not clear whether the stomach pain comes on only at the time she has episodes of urticaria, which might then tie these 2 together (there is a known association of the latter with Hashimoto's - see below). Another rare association is with serositis (but the patient has no evidence of peritoneal fluid as I see it) and there is, finally, an increase in H pylori in one study of autoimmune thyroid disease patients (J Clin Gastroenterol,1998,26,259) but again I am sure this has been excluded. Has she had a biopsy at the time of an attack to see if there is any inflammation or oedema in the stomach wall?
Regarding the other questions I would only increase the thyroxine if the TSH suggests the need for it, but in this unusual case I would be tempted to keep the TSH as low as possible within the reference range, since the cause of the problem is obscure and therefore optimising thyroid replacement may have some inexplicable effect. If the attacks are brief I cannot see that there will be an effect of TPO antibodies and finally I have never seen such a case, so don't know whether thyroid function tests would be indicated - having heard about this lady I guess I would do them! Prof Anthony Weetman
Levy Y, Segal N, Weintrob N et al. Chronic urticaria: association with thyroid autoimmunity. Archives of Disease in Childhood 88: 517-519,2003
Verneuil L, Leconte C, Ballet JJ, et al. Association between chronic urticaria and thyroid autoimmunity: a prospective study involving 99 patients. Dermatology 208: 98-103,2004
-This is an interesting patient with Hashimoto’s thyroiditis. At first I would like to know the reason why this patient had subtotal thyroidectomy. Do the episodes of severe stomach pain associate with the attacks of urticaria or angioedema? Do the two occur at the same time?
1. I am taking care of many patients with Hashimoto’s thyroiditis every day but I have never seen such a case. I don’t know any literatures on this problem.
2. If the patient shows increased serum TSH , you should increase the amount of replacement dose but I don’t think that these episodes are related to the condition of hypothyroidism.
3. There are several reports that there is association between urticaria and autoimmune thyroid diseases, either Hashimoto’s thyroiditis or Graves’ disease (Lanigan et al. Clin Exp Dermatol 12:335, 1987; Heymann J Am Acad Dermatol 40:229, 1999). Urticaria is induced by several mechanisms including allergy and autoimmunity. If urticaria and stomach pain occur at the same time, both may have intimate relation, but not relate to Hashimoto’s thyroiditis. I don’t know the tests to clarify this relationship.
4. As you know, anti-thyroid antibodies are frequently found (around 10% ) in adult women and may not have direct effect on stomach
Prof Nobu Amino